Texas, 2009

High Wind in Texas, February 27, 2009

February 27, 2009 · NWS LUB · 1 event in 1 county or zone

A strong cold frontal passage resulted in severe northerly winds over portions of the extreme southwestern Texas Panhandle during the evening hours of the 27th. The Texas Tech University West Texas Mesonet station near Friona recorded a peak gust of 68 mph at 21:10 CST, and measured intermittent sustained wind speeds of 40 mph or greater between 21:05 CST and 22:00 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold frontal passage resulted in severe northerly winds over portions of the extreme southwestern Texas Panhandle during the evening hours of the 27th. The Texas Tech University West Texas Mesonet station near Friona recorded a peak gust of 68 mph at 21:10 CST, and measured intermittent sustained wind speeds of 40 mph or greater between 21:05 CST and 22:00 CST. No damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 27, 8:42 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 27, 8:42 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CST FRI FEB 27 2009

.UPDATE...
STRONG 3MB SURFACE PRESSURE RISES TO 12 MB NEAR TAD IN CLOSE
AGREEMENT WITH THE LATEST RUC13. RUC13 MOVES RISE CENTER OVER THE
WESTERN TEXAS PANHANDLE BY 04Z WITH INTENSIFICATION TO 15 MB/3HRS
BEFORE SLIGHT WEAKENING. SURACE OBSERVATIONS ACROSS THE WESTERN
PANHANDLE AND NORTHEAST NEW MEXICO SUPPORT SOLID WIND ADVISORY
LEVELS APPROACHING OUR AREA. PRESSURE RISES VERY WELL MAY SUPPORT
APPROACHING LOW END OF HIGH WIND CRITERIA IN A FEW LOCATIONS BUT
CANT SAY WHERE YET. RUC ALSO DEVELOPS A SECOND WIND MAXIMUM OVER
NORTHEASTERN ZONES BETWEEN 04Z-05Z SHIFTING QUICKLY SOUTHWARD
THROUGH PARTS OF ROLLING PLAINS AND EASTERN SOUTH PLAINS. WE ARE
RETAINING THE EARLIER WIND ADVISORY THOUGH INCREASING SPEEDS AND
GUSTS SLIGHTLY...ALONG WITH A SLIGHTLY FASTER ARRIVAL TIME.
MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 545 PM CST FRI FEB 27 2009/

AVIATION...
A FAST MOVING COLD FRONT CURRENTLY WELL TO THE NORTH OF THE AREA
WILL PUSH THROUGH THE REGION LATER THIS EVENING. WINDS WILL
QUICKLY SHIFT TO THE NORTH TO NORTHEAST AND BECOME VERY WINDY WITH
SUSTAINED SPEEDS POSSIBLY REACHING 30 KNOTS FOR A BRIEF TIME
PERIOD. THE HIGHEST WIND SPEEDS WILL LAST FOR ONLY A FEW HOURS
BEFORE WINDS SUBSIDE TO AROUND 15 KNOTS BY DAYBREAK. BLOWING DUST
COULD REDUCE VISIBILITIES AT KLBB FOR A SHORT TIME PERIOD AS WELL.
SOME LOW STRATUS WILL ALSO BE POSSIBLE ALONG THE FRONTAL BOUNDARY
BUT VFR CONDITIONS ARE STILL EXPECTED.

PREV DISCUSSION... /ISSUED 230 PM CST FRI FEB 27 2009/

SHORT TERM...
PRIMARY FOCUS IS ON A STRONG COLD FRONT THAT RACE THROUGH THE AREA
TONIGHT WITH STRONG WINDS AND COLDER AIR IN ITS WAKE /YET AGAIN TO
START A WEEKEND/.

A COMPACT BUT POTENT CLOSED LOW WAS CURRENTLY MOVING INTO WESTERN
SOUTH DAKOTA EARLY THIS AFTERNOON. THIS SYSTEM WILL TRANSLATE
STEADILY SOUTHEAST TO THE SOUTHERN MISSISSIPPI RIVER VALLEY BY 00Z
SUNDAY. AS IT PASSES BY TO THE NORTH TONIGHT A STRONG COLD FRONT
WILL BE PLUNGE SOUTHWARD...RACING ACROSS THE TEXAS PANHANDLE THIS
EVENING AND THROUGH THE REMAINDER OF THE CWA INTO THE EARLY MORNING
HOURS SATURDAY. PROGGED PRESSURE RISES OF 10-13 MB RISES PER 3 HOURS
/CENTERED ACROSS THE CENTRAL AND WESTERN ZONES/ ALONG WITH 850 MB
WINDS OF 45 TO 55+ KTS /ACROSS THE EASTERN ZONES/ IN THE WAKE OF THE
COLD FRONT WILL SUPPORT A BRIEF PERIOD OF STRONG WINDS IN THE WAKE
OF THE FRONT. EXPECT NORTHERLY WINDS SUSTAINED IN THE 25 TO 35 MPH
RANGE...WITH GUSTS OF 45 TO 55 MPH FOR A COUPLE OF HOURS IN THE WAKE
OF THE FRONT. COULD NOT ENTIRELY RULE OUT A FEW SEVERE GUSTS GIVEN
THE PROJECTED MAGNITUDE OF THE PRESSURE RISES. THUS...WILL ISSUE A
A WIND ADVISORY FOR THE ENTIRE AREA FOR THE 04-12Z TIME-FRAME. WINDS
WILL QUICKLY DIMINISH TOWARD DAWN AS THE FRONT PUSHES WELL TO THE
SOUTH AND PRESSURE GRADIENT RELAXES...BUT STILL EXPECT BRISK
NORTHERLY WINDS TO CONTINUE THROUGH THE DAY...ESPECIALLY ACROSS THE
CENTRAL AND EASTERN ZONES.

THE OTHER BIG STORY WILL BE THE COLDER AIR THAT WILL MOVE IN BEHIND
THE FRONT TONIGHT. EXPECT TEMPERATURES TO DIP INTO THE 20S TO AROUND
30 DEGREES TONIGHT...WITH WIND CHILL VALUES POSSIBLY DIPPING INTO THE
TEENS. TEMPERATURES ON SATURDAY WILL STRUGGLE INTO THE LOW TO MID
50S FOR MOST LOCATIONS...EVEN WITH PLENTY OF SUNSHINE.

LONG TERM...
TEMPERATURES WILL BE ON THE REBOUND SUNDAY AS UPPER LEVEL RIDGE
MIGRATES SLOWLY EWD. SHOULD SEE A GOOD INCREASE IN TEMPS MONDAY AS
HEIGHTS CONTINUE TO INCREASE...ALTHOUGH A WEAK BACKDOOR COLD
FRONT LIKELY WILL SLIP INTO THE NERN ZONES MONDAY AFTN AS A SHORT
WAVE TROUGH ROTATES SEWD AROUND THE UPPER RIDGE INTO THE GREAT
LAKES STATES. THUS COULD SEE ABOUT A 12F GRADIENT IN TEMPS ACROSS
THE AREA MONDAY AFTN. WARMEST TEMPS SHOULD OCCUR TUESDAY AND
WEDNESDAY WITH THE RIDGE OVERHEAD TUESDAY AND INCREASING SWLY LOW
LEVEL WINDS WEDNESDAY AS LEE TROUGH SETS UP WITH SWLY FLOW ALOFT.
A SHORT WAVE TROUGH EJECTING FROM THE WRN CONUS THURSDAY WILL
SHARPENT THE HEIGHT GRADIENT WITH EXPECTATION OF POTENTIALLY WINDY
DAY...BUT WITH HEIGHTS BEGINNING TO FALL WOULD EXPECT TEMPS TO
MODERATE A BIT FROM WARMER TUESDAY AND WEDNESDAY. PATTERN WILL
REMAIN DRY WITH GENERALLY SUBSIDENT FLOW PATTERN ALOFT AND MINIMAL
LOW LEVEL MOISTURE RETURN TOWARD THE MIDDLE OF THE WEEK.

FIRE WEATHER...
A POWERFUL COLD FRONT WILL SWEEP STRONG NORTHERLY WINDS ACROSS THE
AREA TONIGHT...WITH BREEZY NORTHERLY WINDS AND COLDER AND VERY DRY AIR
IN ITS WAKE SATURDAY. EVEN WITH THE BELOW AVERAGE TEMPERATURES
SATURDAY /HIGHS ONLY IN THE LOW TO MID 50S/ THE DRY AIR WILL ALLOW
RH VALUES TO DROP INTO THE 15 TO 25 PERCENT RANGE. THE DRY
CONDITIONS AND BREEZY WINDS /20 FT WINDS SUSTAINED AROUND 10 TO 15
MPH/ WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  52  21  65  34 /   0   0   0   0   0
TULIA         29  51  21  62  37 /   0   0   0   0   0
PLAINVIEW     29  52  21  63  36 /   0   0   0   0   0
LEVELLAND     28  54  21  66  34 /   0   0   0   0   0
LUBBOCK       30  54  22  65  36 /   0   0   0   0   0
DENVER CITY   30  56  23  66  34 /   0   0   0   0   0
BROWNFIELD    30  56  22  65  35 /   0   0   0   0   0
CHILDRESS     30  51  24  60  34 /   0   0   0   0   0
SPUR          29  55  22  63  35 /   0   0   0   0   0
ASPERMONT     30  55  22  61  34 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING ZONES:
TXZ021>044.

&&

05/99
Hazardous weather outlook, Feb 27, 3:07 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CST FRI FEB 27 2009

TXZ021>044-282115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

A STRONG COLD FRONT WILL BRING SUSTAINED NORTHERLY WINDS IN EXCESS
OF 30 MPH LATE TONIGHT AND EARLY SATURDAY MORNING TO MUCH OF THE
SOUTH PLAINS REGION. A WIND ADVISORY IS IN EFFECT FROM 10 PM TO 6 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Parmer

When
February 27, 9:05 PM CST to 10:00 PM CST
Where
Parmer forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155216.